Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

July 22, 2022Gilmer County, Lumpkin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 22, 2022, 4:00 PM EDT for Gilmer County, Lumpkin County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2022, 4:00 PM EDT (20:00 UTC)
Expired
Jul 22, 2022, 4:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Gilmer County, GA, Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 150 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS82 KFFC 222000
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
400 PM EDT Fri Jul 22 2022
 
GAZ006>008-013>015-222030-
Gilmer GA-Dawson GA-Union GA-Pickens GA-Lumpkin GA-Fannin GA-
400 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of Lumpkin,
southeastern Gilmer, northwestern Dawson, northeastern Pickens,
southwestern Union and southeastern Fannin Counties through 430 PM
EDT...

At 400 PM EDT, a strong thunderstorm was near Pisgah, or 11 miles
east of Ellijay, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Dahlonega, Ellijay, East Ellijay, Suches, Amicalola Falls State Park,
Sequoyah Lake, Woods Hole Shelter, Fausett Lake, Len Foote Hike Inn,
Cartecay, Pisgah, Vogel State Park, Stover Creek Shelter, Turners
Corner, Gaddistown, Margret, Camp Merrill, Dial, Springer Mountain
Shelter and Black Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3478 8388 3455 8390 3448 8418 3453 8451
      3475 8450 3479 8426
TIME...MOT...LOC 2000Z 048DEG 10KT 3466 8429 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:20 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 22, 3:20 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Fri Jul 22 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

The short term period will continue to be characterized by fairly
weak flow aloft and a soupy airmass. A weak surface boundary is
analyzed across far north Georgia and has likely played a role in
convection firing along the I-85 corridor extending northeast out
of Atlanta. Convection is also underway across our southwest and
south-central counties after drifting in from south GA. Scattered
showers and storms will fill in (especially along and south of
I-20) as instability continues to increase with peak daytime
heating. PWATs range from around 1.6" to 2.0" across the majority
of the CWA, so the potential for locally heavy rainfall and
resulting localized flash flooding continues. For context,
portions of northwest GA and Atlanta (mainly inside the perimeter)
have 1-hour FFG of only 1.5" to 2.0". In addition, a few storms
could be strong to severe as SBCAPE is analyzed at 3000-4000 J/kg
area-wide (though progged lapse rates of 5.5-6.0 degC/km could be
a limiting factor in storm intensity). DCAPE is analyzed at
800-1200 J/kg area-wide, so gusty to damaging downburst winds will
be a potential threat in addition to frequent lightning. Not much
change is expected on Saturday with the same general synoptic
setup in place. Moisture and instability forecast parameters are
supportive of diurnally-driven scattered showers and thunderstorms
area-wide. High temperatures will be a few degrees warmer than
today in most locations as the airmass further warms under a
mostly sunny sky.

Martin

.LONG TERM /Sunday through Friday/...

The forecast is mostly unchanged for the period from the last
update. Beginning on Sunday we are still expected to be sandwiched
between the 500 mb high centered over Arkansas and the Bermuda
high off the Atlantic coast. This along with the moisture axis
centered over central Georgia will give us the chance of showers
and thunderstorms in the afternoon yet again. This is starting to
sound like a broken record, but it is summer. Monday sees the PoPs
lowering a bit as the high from the west moves more into our area
and the moisture axis is no longer in our area. Tuesday and
Wednesday brings us to again being under the influence of ebing
between two highs again which increases our PoPs and chances for
afternoon showers and thunderstorms. Thursday and Friday looks to
center a 500 mb high over our forecast area which will decrease
the PoPs for those days, but afternoon showers and thunderstorms
still can't be ruled out of course.

With the effects of the ridging and 500 mb highs, the temps
through the long term will begin to increase into the low and mid
90s across the forecast area along with dewpoints raising into the
mid 70s. Earlier this week, we were expecting to border heat
advisory criteria during the long term period, but thankfully
guidance has backed off a bit on this. Even though we do not seem
to be reaching the 105 criteria, it will still be hot and humid
reminding us that we live in the soup.

Hernandez

&&

.AVIATION...
18Z Update...
VFR conditions are expected through the period. A mix of SCT Cu
and SCT to BKN mid/high clouds will persist through early evening.
Scattered SHRA and TSRA are possible at all the TAF sites through
around 22z to 00z. At this time, it appears that only CSG has
decent potential for MVFR to IFR cigs for a short time Saturday
morning. No vsby concerns at this time for any sites. Similar
conditions expected Saturday with SCT daytime Cu and scattered
diurnal SHRA and TSRA. Winds will stay SW generally under 10 kts
through the period.

//ATL Confidence...18Z Update...
Medium confidence on timing and coverage of TSRA today.
High confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  94  71  94 /  20  30  20  20
Atlanta         72  93  73  93 /  20  30  20  20
Blairsville     65  91  66  89 /   5  30  20  20
Cartersville    70  94  72  93 /  10  30  20  20
Columbus        72  93  73  93 /  30  40  20  40
Gainesville     71  93  72  92 /  20  30  20  20
Macon           72  95  72  94 /  30  40  20  50
Rome            72  98  73  96 /   5  30  10  20
Peachtree City  70  93  71  92 /  20  30  20  30
Vidalia         72  93  73  92 /  40  50  20  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....Hernandez
AVIATION...Martin
Hazardous weather outlook, Jul 22, 3:00 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
300 PM EDT Fri Jul 22 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
300 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across central and portions
of north Georgia this afternoon and tonight. The main threats with
these thunderstorms are gusty winds, frequent lightning, and
locally heavy rainfall, which could lead to isolated flooding
concerns, especially in areas that have received rainfall in the
past couple of days.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible each afternoon
and evening across much of the forecast area into next week. Some
storms each day could become strong capable of producing gusty
winds, frequent lightning, and heavy rainfall, however no
widespread severe threat is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 22, 1:06 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
106 PM EDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     1 SSW HARRISONVILLE     33.16N  85.00W
07/21/2022                   TROUP              GA   EMERGENCY MNGR

            TREE DOWN ON YOUNG MILL RD IN FAR NORTH TROUP COUNTY

&&

EVENT NUMBER FFC2200850

THIEM
Local storm report, Jul 22, 1:15 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 NNE LAGRANGE          33.07N  85.01W
07/21/2022                   TROUP              GA   EMERGENCY MNGR

            HALF A DOZEN REPORTS OF TREES AND POWERLINES DOWN NORTH
            OF LAGRANGE.

&&

EVENT NUMBER FFC2200851

THIEM
Local storm report, Jul 22, 1:21 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 NNE CANNONVILLE       33.02N  85.09W
07/21/2022                   TROUP              GA   EMERGENCY MNGR

            NEARLY A DOZEN REPORTS OF DOWNED TREE AND POWERLINES
            WEST OF AND IN WESTERN LAGRANGE, IN THE US HWY 29 AND
            ROANOKE RD VACINITY. REPORTS INCL TREE DOWN ON A HOUSE
            ON W POINT RD AND A TREE ON A VEHICLE ON 4TH AVE.

&&

EVENT NUMBER FFC2200852

THIEM
Special weather statement, Jul 22, 3:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT Fri Jul 22 2022

GAZ080-081-093-094-221945-
Macon GA-Peach GA-Taylor GA-Crawford GA-
311 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northern Macon,
southwestern Peach, southwestern Crawford and central Taylor Counties
through 345 PM EDT...

At 311 PM EDT, a strong thunderstorm was over Potterville, or near
Butler, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Fort Valley, Butler, Marshallville, Reynolds, Ideal, Nakomis, Garden
Valley, Winchester, Hicks, Fickling Mill and Potterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3234 8419 3245 8426 3262 8429 3275 8411
      3252 8387 3240 8394
TIME...MOT...LOC 1911Z 231DEG 9KT 3251 8416

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 22, 3:46 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT Fri Jul 22 2022

GAZ069-079>081-091-093-094-222015-
Macon GA-Peach GA-Taylor GA-Marion GA-Upson GA-Crawford GA-Talbot GA-
346 PM EDT Fri Jul 22 2022

...Strong thunderstorms will impact portions of northern Macon,
northeastern Marion, southeastern Upson, southwestern Peach,
southwestern Crawford, southeastern Talbot and Taylor Counties
through 415 PM EDT...

At 346 PM EDT, a line of strong thunderstorms was along a line
extending from near Howard to near Butler to Reynolds to near Hicks,
and moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Fort Valley, Butler, Marshallville, Reynolds, Junction City, Saint
Louis, Whitewater State Park, Nakomis, Baldwinville, Garden Valley,
Hicks, Potterville, Mauk, Howard, Lee Pope, Salem, Prattsburg, Horns,
Winchester and Carsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3232 8408 3244 8418 3248 8429 3247 8452
      3268 8447 3278 8425 3273 8407 3267 8393
      3243 8384
TIME...MOT...LOC 1946Z 228DEG 11KT 3254 8438 3258 8421 3257 8410 3245
8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 22, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
400 PM EDT Fri Jul 22 2022

GAZ006>008-013>015-222030-
Gilmer GA-Dawson GA-Union GA-Pickens GA-Lumpkin GA-Fannin GA-
400 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of Lumpkin,
southeastern Gilmer, northwestern Dawson, northeastern Pickens,
southwestern Union and southeastern Fannin Counties through 430 PM
EDT...

At 400 PM EDT, a strong thunderstorm was near Pisgah, or 11 miles
east of Ellijay, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dahlonega, Ellijay, East Ellijay, Suches, Amicalola Falls State Park,
Sequoyah Lake, Woods Hole Shelter, Fausett Lake, Len Foote Hike Inn,
Cartecay, Pisgah, Vogel State Park, Stover Creek Shelter, Turners
Corner, Gaddistown, Margret, Camp Merrill, Dial, Springer Mountain
Shelter and Black Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3478 8388 3455 8390 3448 8418 3453 8451
      3475 8450 3479 8426
TIME...MOT...LOC 2000Z 048DEG 10KT 3466 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:29 PM EDTSpecial Weather StatementFFCDade, Walker31 min
Jul 21, 9:03 PM EDTSpecial Weather StatementFFCCatoosa27 min
Jul 22, 3:11 PM EDTSpecial Weather StatementFFCTaylor34 min
Jul 22, 3:46 PM EDTSpecial Weather StatementFFCMacon, Taylor29 min
Jul 22, 4:36 PM EDTSpecial Weather StatementFFCGilmer, Lumpkin24 min
Jul 22, 4:40 PM EDTSpecial Weather StatementFFCDooly, Macon35 min
Jul 22, 4:45 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee30 min
Jul 22, 4:51 PM EDTSpecial Weather StatementFFCPickens24 min
Jul 22, 5:07 PM EDTSpecial Weather StatementFFCMarion23 min
Jul 22, 5:18 PM EDTSpecial Weather StatementFFCCherokee, Forsyth42 min
Jul 22, 5:36 PM EDTSpecial Weather StatementFFCHarris, Meriwether24 min
Jul 22, 6:00 PM EDTSpecial Weather StatementFFCHarris, Meriwether30 min
Jul 22, 6:31 PM EDTSpecial Weather StatementFFCCoweta, Meriwether, Troup29 min
Jul 22, 6:50 PM EDTSpecial Weather StatementFFCCobb25 min
Jul 22, 6:53 PM EDTSpecial Weather StatementFFCMorgan, Walton37 min
Jul 22, 6:55 PM EDTSpecial Weather StatementFFCBartow35 min
Jul 22, 7:17 PM EDTSpecial Weather StatementFFCBartow, Cobb28 min
Jul 22, 7:30 PM EDTSpecial Weather StatementFFCMorgan30 min
Jul 22, 7:46 PM EDTSpecial Weather StatementFFCBartow, Paulding29 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.